I had success with neurontin. No major side effects, a little drowsy at night was all. It's efficacy wasn't as good as Topamax is supposed to be but I'm still waiting for that experience. My family doctor swears by neurontin (also known as gabapentin) and my neurologist likes topamax.
hol1234- See my post specifically answering your question...under the other thread...
I have been dizzy for an 8 month period and recently told that I have migraine related vertigo. I have a difficult time finding truth in this diagnosis because I never saw myself as someone with severe migraines. I was curious if anyone else is going through this. I was just placed on 25 mg of Topamax this Tuesday to treat the dizziness, imbalance and lightheadedness.In two weeks I will be raised up to 50 mg. I feel so drunk and to top it all off my dizziness is a little more violent! I am about ready to through in the towel with this medication. I am not sure if I should stay on the med? I really hope there is light at the end of the tunnel. I never thought my 20’s would be such a mess. Sorry to sound like such a downer I feel my spirit has been brokeL Any advice?
Thank you so much for the response. Well, I did not have a choice with the medication. The day after posting my initial message I woke up with a horrible rash. I had to discontinue the medication! This has been a real bummer. I am going through Vestibular Therapy and I pray this will help. I will keep you posted. I hope that you feel better and are able to break free from this illness. Talk to you soon.
I'm a fellow Topamax user, new to the HW forums. I take Topamax for Migraines (firstly), Occipital Neuralgia (ON) & Trigeminal Neuralgia (TN). It wasn't until the Topamax got my Migraines (Status Migraine) under control that we (the doctors and I) realized there was something else going on.
*I was still having severe head pain that was not Migraine pain, the pain starts at the back of my head and ends coming down right above my eyebrows. It actually triggers Migraines if I don't treat it; and ignoring it is impossible since the pain is so bad it brings me to my knees, bawling, screaming in agony.
A wacko Neurologist started me at 50mg of Topamax the first night, then 100mg every night there-after for the first month. Needless to say, I was a vegetable, unable to sleep at all! I was basically incoherent, I could not remember my kids' names, my own address or phone number. I walked into walls, stumbled when I took steps and sat at my desk all day staring at nothing at all. I had NO motivation, ambition or interest in life...and during that time I was dealing with the AGONY of having a Migraine for 6 weeks straight. I was on high dose steroids and oral Demerol and Phenergan to break the cycle. **Thank Goodness**I've been taking an antidepressant for several years...I can't imagine what would have happened had I not been taking one since Topamax is known to mess with your head when first adjusting to it.
I'm now at 300mg of Topamax a day, split into two doses of 150mg once in the morning, and once around 2pm. Unlike others, I need to take Topamax during the day because it WIRES me. I still get 9-25 Migraines a month, but they're SO much more tolerable. I can function and do housework with one, it's mostly the Aura that bothers me then I just get a dull ache which I have abortives to treat that with.
I've lost 30 lbs in 5 months. I went from a tight size 14 to a size 8 (I'm 5'10").
I can't complain about any ill side-effects. The only complaint I have about Topamax isn't really about the Topamax--it's about the way it was initially prescribed for me. Hence, the reason I no longer see that Neurologist who didn't have the patience to start me on the medication properly.
The MOST IMPORTANT item when being prescribed Topamax is remembering to drink WATER WATER WATER! (Divide your body weight in half, then drink that many ounces in water each day--for instace: I weigh 140lbs so 140/2=70 so I need to drink 70 ounces of water a day. So, I drink 3 24 oz water bottles with the sports caps each day). Topamax is processed through your Kidneys (as the other posters have also stated) and make sure you keep your electrolytes in balance. I keep Propel (from the makers of Gatorade) stocked in our refrigerataor and drink at least 1 20 oz bottle a day. This ensures I get plenty of fluids, plus some!
Anyhow, sorry for the long intro and book I've just typed.
Great site ya'll have here! Hope to see more of you around, Here's to more Migraine free days for all!
Stacy-------I have some info that should ease your mind about the "white spots" on your MRI....
Those white spots are almost always found in people who have migraines. It's something that was never even known about until MRI's came along. Now doctors can see so much more than they could ever see before. It is just something that is seen in the majority of us migraine people. Nothing else. Don't worry, OK?
Another thing, Stacy---I had tons of memory problems from the Depakote! I had another illness going on at the time, so we thought it was from that. When I decided to check into the possibility that it might be the Depakote, it was like turning on a light bulb in my brain when my doctor had me taper off of it. Unfortunately, I had good migraine control with the Depakote. Now I'm working on trying to get that control back without losing my memory again.
Nicky--------I'm glad to see that you're sticking with medicine. If you want to work with the Migraine 123 diet as well, that's probably a good thing for you to try. But I think your doctor might have the right idea with stopping the other analgesics. I know how terribly difficult it is to stop taking pain relievers when you have such horrible headaches. My chin dropped a few inches when my doctor told me to stop taking my Maxalt every time I got a migraine. I remember whining "Then what am I supposed to do when I get a migraine?" Cause I was getting them almost every day. He told me to save the abort medicine for the really bad migraines. Eventually I got down to only 3 times a week on the Maxalt. It's not easy. I would certainly rather take it more frequently, but it often makes the next migraine worse.
Getting my diabetes under control isn't as easy as I thought it would be and the migraines aren't going to leave me alone yet. My doctor had me increase my Topamax a few weeks ago and wants me to stay at this dose (150mg twice a day) until I return in October. He says that by then my blood sugars should be stable and the weather should be settled down, too. He thinks that I might not need another increase.
I'm still waiting for a one week freedom from migraine.
Thanks for your thoughts and I'm with you waiting for a week free of Migraines. My neurologist has me keeping a headache diary and I'm tired of writing down four times a day that I have a headache, but hopefully it will help.
This is my last round with Topamax and Botox. As you saw on my other post, I'm seriously considering drug free. I'm struggling with stopping the pain killers so I'm not sure how I would stop everything but I'm tired of the constant pain. The doctor feels without the analgesics the Topamax will work a lot better - sorry I may have said that before, memory is not working well today.
Thanks again. I always enjoy reading your posts.
Back on topamax as I have recently stated...migraines are fairly well under control, especially considering that September is my worse month out of the entire year. I have lost about 15 much needed pounds, gained a few back starting another med, but that is beside the point Things are going well.
I started seeing a new physician who thought it would be cute to ask if we could switch off Topamax and try something else....I almost flipped out! Topamax is the only preventative for me that has made a marked improvement and I will not stop now to TRY something else. "If its not broke, don't fix it!" Anyway, just thought I would throw in my two cents.
200mg daily, split in two doses. Side effects of "pins and needles" are almost gone, small twitch in left cheek is occasional, memory issues have decreased...Tysmyboo is one happy woman
I'm glad to hear things are going well. Congratulations for holding your ground! I made the mistake of letting the doctor change my medications when they weren't really broken and it's taken me two months to get the stability back.
I had my Botox last week and am going to increase Topamax on Thursday. I have had 2 headache free days this week. Yeah!!!
Today I was tired at work and everyone thought I had a headache. I kept having to tell people I don't have a headache, I'm just tired. It was great!!!
I hate to hear that...I wish it was working for you....
Topamax worked well for me for say 8 months, now the migraines are back. Am I the only one in that situation? If not, did increasing the dose improved ? The sides affect are not so nice. I'm down to 90-95 lbs. I get a bit depressed sometimes but get back on my feet real fast since I know it is the topamax effect
You might suggest to your sister that she increase her potassium intake to cut down the muscle cramps. My neurologist says the tingling and muscle cramps can be caused by low potassium. Muscle cramps can also be caused by not drinking enough water. She can increase her postassium intake by eating bannanas or with a supplement.
On a separate note, are you taking a lot of over the counter medications in addition to the Topamax? I haven't had a lot of success with Topamax and my neurologist thought it might be because of rebound headaches. I am weaning off Tylenol with codeine and am starting to have success with the Topamax - just a thought.